Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Midland/Odessa, TX

June 23, 2018Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jun 23, 2018, 7:43 PM CDT for Mitchell County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 7:43 PM CDT (00:43 UTC)
Expired
Jun 23, 2018, 11:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 114 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
3787 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

590 
WGUS54 KMAF 240043
FFWMAF
TXC335-240445-
/O.NEW.KMAF.FF.W.0011.180624T0043Z-180624T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
743 PM CDT SAT JUN 23 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northeastern Mitchell County in western Texas...

* Until 1145 PM CDT.

* At 742 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Colorado City, Loraine, Colorado City Airport, Lake Colorado City,
  Champion Creek Reservoir, Lake Colorado City State Park, Westbrook
  and Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3222 10103 3252 10103 3252 10066 3223 10067

$$

12
1 follow-up statement
307 
WGUS74 KMAF 240308
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1008 PM CDT SAT JUN 23 2018

TXC335-240445-
/O.CON.KMAF.FF.W.0011.000000T0000Z-180624T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell TX-
1008 PM CDT SAT JUN 23 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN MITCHELL COUNTY...

At 1000 PM CDT, local law enforcement reported street flooding in 
Colorado City.

Although the heavy rainfall had ended across the region, residual 
runoff could still produce flash flooding this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3222 10103 3252 10103 3252 10066 3223 10067

$$

12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 5:21 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 23, 5:21 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
521 PM CDT Sat Jun 23 2018

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions are expected at the west Texas and southeast New
Mexico terminals the next 24 hours under mostly clear skies.
Any thunderstorms should remain east of the terminals.

12

&&

.PREV DISCUSSION... /issued 323 PM CDT Sat Jun 23 2018/

DISCUSSION...

Heat remains the main story today, with a Heat Advisory in effect
through this evening for most of the area. Temperatures are in the
upper 90s and lower 100s for most this afternoon, with a few more
hours of heating to go. Near record highs will be possible for
many locations, with Midland's record high for today standing at
108 degrees, which was set last year. A dryline has begun to push
east across the Trans Pecos and Permian Basin, and is progged to
sharpen up by mid- to late afternoon across the eastern Permian
Basin southwestward to the Lower Trans Pecos. High-res guidance
continues to generate isolated storms by late afternoon in two
main areas, the first being on the Stockton Plateau and into
Terrell county, where a few showers have begun to develop, and the
second across the Western Low Rolling Plains/far eastern Permian
Basin. Given sufficient CAPE around 3000 J/kg, steep midlevel
lapse rates, and a surface focus of not only the dryline but also
outflow boundaries slowly drifting southward into the area, storms
that develop may become strong to severe. The large
temperature/dewpoint spread will lead to damaging downburst winds
being the primary threat, though hail will also be possible.
Storms are expected to diminish and/or move out of the area by
late in the evening, with a quiet night then expected with lows
ranging from the upper 60s to upper 70s for most.

Sunday will be another hot day across the area, likely warranting
another Heat Advisory, though most locations will be a degree or
two cooler than today. As the ridge weakens and shifts west,
southeasterly surface flow will yield increasing moisture and the
potential for thunderstorms, mainly across the Davis Mountains and
Big Bend Area. By Monday, temperatures will be cooler, but still
above normal, with most locations in the 90s, and 100s confined
to the Pecos and Rio Grande Valleys. Model guidance has started to
downplay the strengthening of the ridge next week, though
temperatures look to stay above normal in the mid 90s to around
100 degrees through the extended. However, moisture also looks to
remain elevated, with the best chance for storms mainly across
southern zones, including the Presidio Valley, Marfa Plateau, Big
Bend Area, and the Davis/Glass Mountains. Elsewhere, rain chances
are slim to none.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     78 105  77  99 /  10   0   0   0
Carlsbad                       72 106  72  99 /   0   0   0   0
Dryden                         79 104  78  99 /  20  10  10   0
Fort Stockton                  76 106  74  99 /  10  10  10   0
Guadalupe Pass                 72  98  69  93 /   0   0   0  10
Hobbs                          70 103  69  97 /   0   0   0  10
Marfa                          63  98  62  96 /   0  10  10  10
Midland Intl Airport           77 106  76  99 /  10   0   0   0
Odessa                         77 106  75  99 /  10   0   0   0
Wink                           74 109  74 102 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Heat Advisory until 8 PM MDT this evening for Eddy County Plains-
     Southern Lea County.

TX...Heat Advisory until 9 PM CDT this evening for Andrews-Big Bend
     Area-Borden-Crane-Davis/Apache Mountains Area-Dawson-Ector-
     Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County and
     Upper Trans Pecos-Scurry-Upton-Ward-Winkler.

&&

03/84
Hazardous weather outlook, Jun 23, 12:58 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1258 PM CDT Sat Jun 23 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
1258 PM CDT Sat Jun 23 2018 /1158 AM MDT Sat Jun 23 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible across the eastern Permian Basin,
Stockton Plateau, and Lower Trans Pecos region this afternoon and
evening. Strong winds, hail, and locally heavy rainfall are possible
with these storms.

Triple-digit temperatures will continue today. A Heat Advisory is in
effect today for the Eddy County Plains, southern Lea County, and
most of West Texas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible for the Davis and Glass Mountains and Big
Bend on Sunday. These storms may contain strong winds, hail, and
locally heavy rainfall.

Triple digit temperatures will continue into Sunday for most of the
area and a Heat Advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 23, 6:03 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
603 PM CDT SAT JUN 23 2018

TXZ052-053-063-232330-
Mitchell TX-Glasscock TX-Howard TX-
603 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK...
SOUTHWESTERN MITCHELL AND SOUTHEASTERN HOWARD COUNTIES UNTIL 630 PM
CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Forsan, or 15 miles northeast of Garden City,
moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Glasscock county and may impact rural locations in southwestern
Mitchell and southeastern Howard Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3209 10103 3209 10126 3196 10127 3200 10141
      3225 10128 3225 10102 3215 10094
TIME...MOT...LOC 2301Z 222DEG 38KT 3205 10128

12
Special weather statement, Jun 23, 6:21 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
621 PM CDT SAT JUN 23 2018

TXZ063-240000-
Glasscock TX-
621 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GLASSCOCK COUNTY
UNTIL 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country of northeastern Glasscock county, 5 miles east of
Garden City, moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Glasscock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3177 10134 3189 10150 3200 10142 3196 10127
      3187 10126
TIME...MOT...LOC 2320Z 258DEG 16KT 3188 10139

12
Special weather statement, Jun 23, 6:26 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT SAT JUN 23 2018

TXZ063-070-240015-
Reagan TX-Glasscock TX-
626 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GLASSCOCK AND
NORTHEASTERN REAGAN COUNTIES UNTIL 715 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Saint Lawrence or 15 miles south of Garden City,
moving east at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Saint Lawrence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3156 10160 3175 10161 3190 10152 3176 10135
      3184 10127 3158 10127
TIME...MOT...LOC 2325Z 303DEG 22KT 3162 10152

12
Special weather statement, Jun 23, 6:38 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
638 PM CDT SAT JUN 23 2018

TXZ053-240015-
Mitchell TX-
638 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 715
PM CDT...

At 638 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Colorado City State Park, or 7 miles southwest of Colorado City,
moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Colorado City Airport, Lake Colorado City, Champion
Creek Reservoir, Lake Colorado City State Park, Westbrook and Buford.

This includes Interstate 20 between mile markers 202 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3213 10081 3221 10098 3232 10111 3244 10102
      3249 10087 3247 10077 3233 10070
TIME...MOT...LOC 2338Z 225DEG 14KT 3232 10096

12
Special weather statement, Jun 23, 7:11 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT SAT JUN 23 2018

TXZ063-240100-
Glasscock TX-
711 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLASSCOCK COUNTY
UNTIL 800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm in
open country of east central Glasscock county, 13 miles east of
Garden City, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Glasscock County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3193 10140 3200 10127 3188 10126 3172 10127
TIME...MOT...LOC 0009Z 225DEG 49KT 3189 10126

12
Local storm report, Jun 23, 7:37 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
737 PM CDT SAT JUN 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             6 WSW COLORADO CITY     32.37N 100.95W
06/23/2018  E1.75 INCH       Mitchell           TX   LAW ENFORCEMENT

            FM 2836

&&

JD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:11 PM CDTSpecial Weather StatementMAFGlasscock49 min
Jun 23, 7:28 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry62 min
Jun 23, 7:54 PM CDTSpecial Weather StatementMAFGlasscock21 min
Jun 23, 8:09 PM CDTSevere Thunderstorm WarningMAFGlasscock36 min
Jun 23, 8:21 PM CDTAreal Flood AdvisoryMAFGlasscock3 hr
Jun 23, 8:45 PM CDTSevere Thunderstorm WarningMAFScurry18 min
Jun 23, 8:53 PM CDTSpecial Weather StatementMAFMitchell37 min
Jun 23, 9:54 PM CDTHeat AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more23 hr
Jun 24, 4:40 PM CDTSpecial Weather StatementMAFBrewster35 min
Jun 24, 5:43 PM CDTSpecial Weather StatementMAFBrewster32 min
Jun 24, 6:26 PM CDTSpecial Weather StatementMAFBrewster34 min
Jun 24, 6:34 PM CDTSpecial Weather StatementMAFMitchell41 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.